Propecia-associated bilateral cataract [4]

Shih Yu Chou, Shu Ching Kao, Wen-Ming Hsu

Research output: Contribution to journalLetter

6 Citations (Scopus)

Abstract

A 43-year-old man presented suffering from decreasing vision in both eyes for 3 months. The patient's visual acuity was 6/20 (non-corrected) in the right eye and 6/10 (-1.75/ -1.00 × 91) in the left. Ocular examination of both eyes revealed anterior subcapsular opacities of both lenses with the right eye being more severe than the left. He had been taking finasteride (Propecia; Merck, Sharp and Dohme) at 1 mg/day for 3 years to treat early stage of androgenic alopecia. It was highly suspected that finasteride was associated with the anterior subcapsular opacity on the lens, and the patient therefore discontinued use of finasteride. He underwent uneventful cataract extraction surgery and intraocular lens implantation of the right eye. One month after cataract surgery in the right eye, the best-corrected visual acuity was right 6/6 (-1.25) and left 6/10 (-2.00/-0.50 × 100). To the best of the authors' knowledge, this is the first reported case of Propecia-associated cataract.

Original languageEnglish
Pages (from-to)106-108
Number of pages3
JournalClinical and Experimental Ophthalmology
Volume32
Issue number1
DOIs
Publication statusPublished - Feb 1 2004
Externally publishedYes

Keywords

  • Androgeneic alopecia
  • Cataract
  • Finasteride
  • Propecia
  • Subcapsular cataract

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Propecia-associated bilateral cataract [4]'. Together they form a unique fingerprint.

  • Cite this